MedCalcHub stores your favorites, history, and saved calculations locally in your browser using localStorage. This data never leaves your device.
Optional advertising, when enabled, may use third-party cookies or similar technologies. You can accept or reject advertising below.
The FOUR (Full Outline of Unresponsiveness) score assesses coma depth using four components — Eye response, Motor response, Brainstem reflexes, and Respiration — each scored 0–4 for a total of 0–16. Lower scores indicate deeper coma and higher in-hospital mortality.
FOUR = Eye (0–4) + Motor (0–4) + Brainstem (0–4) + Respiration (0–4) → total 0–16
16 = fully responsive and intact brainstem/respiratory function. Lower totals indicate deeper impairment; 0–4 is associated with the highest in-hospital mortality.
The FOUR score was introduced by Wijdicks and colleagues (Neurology 2005) as an alternative to the Glasgow Coma Scale for patients with impaired consciousness. It grades eye response (from open with tracking or blinking to command, down to remain closed to pain), motor response (from command following such as thumbs-up, fist, or peace sign, down to no response or myoclonus status), brainstem reflexes (pupillary, corneal, and cough), and respiration (regular, Cheyne-Stokes, irregular, or dependent on/absent above the ventilator rate). The total ranges from 0 to 16, with lower scores associated with higher in-hospital mortality, and it avoids the GCS limitation of untestable verbal items in intubated patients.
Specialty
NeurologyCategory
NeurologyDifficulty
Basic
Estimated Time
30 seconds
Version
1.0
Last Updated
2026-08-16
Formula
Keywords
Normal Range
16 = fully responsive and intact brainstem/respiratory function. Lower totals indicate deeper impairment; 0–4 is associated with the highest in-hospital mortality.
| Classification | Range |
|---|---|
Relatively favorable Preserved responsiveness and brainstem function | 13–16 |
Intermediate Moderate impairment | 9–12 |
Poor Severe impairment | 5–8 |
Very poor Deep coma; highest in-hospital mortality | 0–4 |
Assesses the depth of impaired consciousness using four components — Eye response, Motor response, Brainstem reflexes, and Respiration — each scored 0–4, for a total of 0–16. Lower totals indicate deeper coma and higher in-hospital mortality.
Scores of 13–16 indicate relatively favorable status, 9–12 intermediate impairment, 5–8 poor status, and 0–4 very poor status with the highest in-hospital mortality. The score should be interpreted alongside the cause of coma.
The FOUR score captures brainstem and respiratory function that the GCS does not, remains testable in intubated patients, and provides strong prognostic information in coma, making it valuable in neurocritical care.
A comatose patient after cardiac arrest: eyes open but not tracking (3), localizes to pain (3), one pupil fixed and wide (3), and Cheyne-Stokes breathing on room air (3).
Inputs:
FOUR 12/16 — intermediate impairment; monitor closely.
It omits the verbal component (so it works in intubated patients) and adds brainstem reflexes and respiration, capturing more prognostic information.
Totals of 0–4 are associated with the highest in-hospital mortality in validation studies.
Rapid trauma triage and familiarity
Stroke-specific assessment
Disclaimer: This calculator is intended for educational and clinical decision support purposes only. The FOUR score complements clinical assessment and should not be used alone to limit care or predict outcome.